A high proportion of British schoolchildren have experienced side-effects including nausea, insomnia and nightmares after taking the swine flu medication Tamiflu, researchers have said.
Experts at the Health Protection Agency (HPA) showed in two studies that more than half reported problems after taking the anti-viral drug. The data was gathered from children at three schools in London and one in the South West who received Tamiflu earlier in the year after classmates became infected.
Although children may have experienced symptoms due to other illnesses rather than the use of Tamiflu, this was ‘unlikely to account for all the symptoms experienced’, researchers said.
The findings, published in Eurosurveillance, examined side-effects reported by 11 and 12-year-old pupils in one school year in a South West England secondary school.
The school was shut for 10 days after a pupil returned from a holiday in Cancun, Mexico, with swine flu.
A total of 248 pupils took part in the study and were given Tamiflu prophylactically. It was found 51% experienced symptoms such as feeling sick (31.2%), headaches (24.3%) and stomach ache (21.1%).
The researchers concluded a ‘high proportion of school children may experience side-effects of oseltamivir (Tamiflu) medication’.